The scale of population structure in Arabidopsis thaliana.

Journal Article (Journal Article)

The population structure of an organism reflects its evolutionary history and influences its evolutionary trajectory. It constrains the combination of genetic diversity and reveals patterns of past gene flow. Understanding it is a prerequisite for detecting genomic regions under selection, predicting the effect of population disturbances, or modeling gene flow. This paper examines the detailed global population structure of Arabidopsis thaliana. Using a set of 5,707 plants collected from around the globe and genotyped at 149 SNPs, we show that while A. thaliana as a species self-fertilizes 97% of the time, there is considerable variation among local groups. This level of outcrossing greatly limits observed heterozygosity but is sufficient to generate considerable local haplotypic diversity. We also find that in its native Eurasian range A. thaliana exhibits continuous isolation by distance at every geographic scale without natural breaks corresponding to classical notions of populations. By contrast, in North America, where it exists as an exotic species, A. thaliana exhibits little or no population structure at a continental scale but local isolation by distance that extends hundreds of km. This suggests a pattern for the development of isolation by distance that can establish itself shortly after an organism fills a new habitat range. It also raises questions about the general applicability of many standard population genetics models. Any model based on discrete clusters of interchangeable individuals will be an uneasy fit to organisms like A. thaliana which exhibit continuous isolation by distance on many scales.

Full Text

Duke Authors

Cited Authors

  • Platt, A; Horton, M; Huang, YS; Li, Y; Anastasio, AE; Mulyati, NW; Agren, J; Bossdorf, O; Byers, D; Donohue, K; Dunning, M; Holub, EB; Hudson, A; Le Corre, V; Loudet, O; Roux, F; Warthmann, N; Weigel, D; Rivero, L; Scholl, R; Nordborg, M; Bergelson, J; Borevitz, JO

Published Date

  • February 12, 2010

Published In

Volume / Issue

  • 6 / 2

Start / End Page

  • e1000843 -

PubMed ID

  • 20169178

Pubmed Central ID

  • 20169178

Electronic International Standard Serial Number (EISSN)

  • 1553-7404

International Standard Serial Number (ISSN)

  • 1553-7390

Digital Object Identifier (DOI)

  • 10.1371/journal.pgen.1000843


  • eng